A member of the Med Switch team recently had a conversation with a friend of his; the friend said that during a sermon in a singles forum at their church, his pastor mentioned how that guys now tend to be timid when it comes to making advances at ladies they may be attracted to. One of the explanation given was that guys hesitate because of the fear of been unable to perform sexually.
This prompted the Med Switch team to look into this trend. Information gathered via research and report from pharmacists (within our network) on customer purchase of sexual drugs, showed a high use of sexual enhancing drugs in men.
Although we are not sure, but either high libido in ladies or erectile dysfunction in men, is driving our men to risky dietary supplement. In a new research, these drugs were found to be the most commonly used products identified these includes Viagra, Horny Goat Weed, Ginseng, DHEA, Ginkgo Biloba, Fenugreek and Maca. Please hush and read on before you run with a list of sexual enhancing drugs. Our intent is not to recommend but to inform you of recent research which suggests that
“Male sex enhancement supplements may be risky” as most of them contain potentially risky ingredient also found in drugs like Viagra as published in the Journal of Sexual Medicine.
With the increasing need to improve sexual performance or seek medical solution to sexual related issues, men have turned to dietary supplements for help, but the medical research identifies three major problems and risk associated with the use of these drugs;
· poor or lack of regulation of dosage used by consumers
· poor control of the ingredients used in production and
· the inability to determine precised health effects of some of these products.
This may be a reason why the FDA created an SRP (Safety Reporting Portal) for consumers to report any adverse health-related effect related to any dietary supplement, FDA SRP.
As renowned as Viagra is for sexual health, researchers say like many other products, it contains traces of an ingredient that can be dangerous to men with certain health problems.
In the research, the ingredients of these products that are sold to enhance sexual performance, erections, sexual desire and some of the leading sexual-help supplements commonly used by men were analyzed and the research showed that;
- some of the supposedly “natural” products contain traces of phosphodiesterase-5-inhibitors (PDE5Is) which is a medication found in prescription drugs. Viagra which is commonly used in the treatment of impotence, also contains PDE5Is.
- some of the natural supplements showed promise for improving mild sexual dysfunction, but lacked robust human evidence.
- some of them showed no scientific evidence to support claims they can improve libido, erectile dysfunction or sexual performance.
The researcher said that, they (Doctors) do not routinely recommend these products to patients, because of concerns that some of these products are impure or weak.
Research by Wake Forest Baptist Medical Center in Winston, Salem, N.C release
Author of study, Dr. Ryan Terlecki, an associate professor of urology
With the discovery of traces of phosphodiesterase-5-inhibitors (PDE5Is) in the supposedly natural” products, and a previous study review showing 81 percent of tested samples of over-the-counter male sexual enhancement products currently in the U.S, Asia markets also contained PDE5Is.
What is PDE5I
Phosphodiesterase 5 inhibitors (PDE5Is) are a group of drugs used for the treatment of erectile dysfunction (ED). It is found in Viagra which is commonly used in the treatment of impotence. PDE5Is is a controlled drug and It is illegal to sell over the counter even in the US and Nigeria. According to the researchers, men who use these medications without a physician’s supervision may be at risk of the drug abuse.
A major reason why, the uncontrolled use of dietary supplements containing PDE5 inhibitors is risky may be associated with over dosage. The consequence of over dosage may be adverse drug reactions (ADRs).
Some of the common side effects of PDE5 inhibitors include flushing, stomach upset, headache, nasal congestion, back pain, and dizziness. According to research, headache is a very common ADR, it occurs in about 10% of patients. Other common ADRs includes dizziness.
Interactions with Other Drugs: Certain antibiotics like erythromycin and acid blockers like cimetidine (Tagamet) may interact with PDE5 inhibitors.
Heart Issues: It is reported that a minor percentage of men using Viagra (specifically sildenafil) experience severe heart attacks.
Vision Issues: Vision loss may be temporary or partial. Temporary vision effects may occur; lasting within few minutes or hours. Some of the vision effects may include experiencing temporary increased brightness, seeing a blue haze or temporary loss of vision. It is reported that 2.5% of men in the U.S using these drugs experience either of these vision problems. Partial vision loss have been recorded in a few cases.
Hearing Loss: In 2007, the U.S. Food and Drug Administration (FDA) announced that a warning about possible sudden hearing loss would be included to PDE5 inhibitors drug labels. There have also been records of ringing in the ears associated with dizziness or sudden inability to hear in one ear.
The researcher’s cited that patients with advanced heart disease, or who take nitrates like nitroglycerin, should avoid the use of PDE5Is since it may result to a drop in blood pressure which might be risky.
In addition men with severe liver impairment or end-stage kidney disease who requires dialysis should similarly avoid these products. Also, men who take medications such as Flomax (tamsulosin), terazosin or doxazosin to treat an enlarged prostate are at risk for dizziness and falls if they take PDE5Is at the same time, the researchers said.
Men at risk of eye problems who take PDE5 inhibitors regularly should have frequent eye examinations with an ophthalmologist. Men should also see an eye doctor if visual problems last more than a few hours.
Do not take Viagra (sildenafil or any other PDE5 inhibitors) with nitrate drugs such as nitroglycerine or amyl nitrate as this may lead to sudden and dangerous drops in blood pressure.
Consult your doctor immediately if you have any challenge associated with hearing loss.